Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 381, NWS Nashville, TN

November 10, 1998Benton County, Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 10, 1998, 8:39 AM CST for Benton County, Houston County, Stewart County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 8:39 AM CST (14:39 UTC)
Expired
Nov 10, 1998, 9:10 AM CST
In force
31 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Nov 10, 8:45 AM CSTThunderstorm Wind 50Camden, TNTrees were blown down at Lick Creek Rd.
Nov 10, 9:15 AM CSTThunderstorm Wind 50Tennessee Ridge, TNTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 6:15 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS1 KBNA 101440 RRA
SVRBNA
TNC005-083-161-101510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
839 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN WESTERN TENNESSEE
  HOUSTON COUNTY IN MIDDLE TENNESSEE
  STEWART COUNTY IN MIDDLE TENNESSEE

* UNTIL 910 AM CST

* AT 836 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 19 MILES NORTHWEST OF CAMDEN OR 13 MILES
  WEST OF BIG SANDY MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BIG SANDY AT 855 AM CST
  MCKINNON AT 9 AM CST
  DOVER AT 910 AM CST

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:52 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Nov 10, 2:52 AM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 AM CST TUE NOV 10 1998

STRONG COLD FRONT ASSOCIATED WITH SFC LOW PRES CENTERD IN SE NE
AS OF 07Z MOVING RAPIDLY EAST ACROSS THE SE U.S. INITIAL CONVECTIVE
ACTIVITY ALONG LEADING EDGE OF SYSTEM PASSING OVER MISSISSIPPI
RIVER AND INTO WEST TN PRESENTLY. SYSTEM MOVING SO FAST THAT 00Z
NGM/ETA GRIDDED DATA IS AS MUCH AS 6HRS BEHIND IN PROGGED MOVEMENT.
BECAUSE OF THIS RAPID MOVEMENT...EXPECT WESTERN PORTIONS OF CWA TO
EXPERIENCE BRUNT OF SYSTEM AS EARLY AS 6AM CST WITH CENTRAL
PORTIONS...INCLUDING NASHVILLE...BY 8AM. GREATEST THREAT
FROM TS ACTIVITY WILL BE DAMAGING STRAIGHT-LINE WINDS. WOULD NOT
RULE OUT LARGE HAIL FORMATION AND THE POSSIBILITY OF ISOLATED
TORNDOES OVR CWA DURING FIRST PART OF PD. PREVIOUS ZFPTN ISSUANCE
WORDING FOR SH/TS ACTIVITY AND POSSIBLY SVR STILL ON LINE BUT WOULD
RECOMMEND THAT THE TIME PD FOR WESTERN AND CENTRAL PORTIONS BE
MOVED INTO THE MORNING HOURS. WOULD RECOMMEND CAT POPS FOR THESE
AREAS DURING THE MORNING HOURS WITH CHC POPS LATER THE PD. LOOK FOR
THE REVERSE FOR EASTERN PORTIONS OF CWA WITH LIKELY POPS THIS
MORNING GOING TO CAT THIS AFTERNOON. WILL GO A COUPLE OF DEGREES
COOLER OVER REGION THAN MOS DUE TO FAST FRONTAL MOVEMENT.

HIGH PRESSURE WILL BUILD INTO REGION WITH COOLER TEMPS EXPECTED
STARTING AS SOON AS THE 2ND PD FOR WESTERN PORTIONS OF CWA.
WOULD RECOMMEND PARTLY CLOUDY SKIES FOR ALL AREAS. LOOK FOR CWA TO
EXPERI8ENCE MOSTLY SUNNY SKIES ON WED. WILL GO CLOSE TO MOS
VALUES HERE.

BNA 65/38/57    910
CSV 66/36/52    920

14
JBW

In the hours before

Special weather statement, Nov 10, 3:04 AM CST, 5 hours 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-101505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
304 AM CST TUE NOV 10 1998

A STRONG COLD FRONT CONTINUES TO MOVE TOWARD MIDDLE TENNESSEE THIS
TUESDAY MORNING. THIS FRONT IS ASSOCIATED WITH A POWERFUL STORM
SYSTEM CURRENTLY CENTERED OVER THE CENTRAL PLAINS.

AS THE SYSTEM CONTINUES TO STRENGTHEN...THE SOUTHERLY WINDS AHEAD
OF THE COLD FRONT WILL INCREASE. WINDS JUST ABOVE THE SURFACE HAVE
BEEN UNUSUALLY STRONG THE PAST SEVERAL HOURS... BRINGING AN
INCREASE IN MOISTURE AND RISING TEMPERATURES TO MIDDLE TENNESSEE.

AS THE COLD FRONT CLOSES IN ON MIDDLE TENNESSEE...THE POTENTIAL
FOR SEVERE WEATHER WILL INCREASE. THE PRIMARY THlREAT TO LOCAL
RESIDENTS ARE DAMAGING THUNDERSTORM WINDS...ALTHOUGH SOME SMALL
HAIL IS POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES
OF WEATHER INFORMATION AS THIS SITUATION CONTINUES TO DEVELOP.

08
Special weather statement, Nov 10, 3:04 AM CST, 5 hours 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-101505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
304 AM CST TUE NOV 10 1998

A STRONG COLD FRONT CONTINUES TO MOVE TOWARD MIDDLE TENNESSEE THIS
TUESDAY MORNING. THIS FRONT IS ASSOCIATED WITH A POWERFUL STORM
SYSTEM CURRENTLY CENTERED OVER THE CENTRAL PLAINS.

AS THE SYSTEM CONTINUES TO STRENGTHEN...THE SOUTHERLY WINDS AHEAD
OF THE COLD FRONT WILL INCREASE. WINDS JUST ABOVE THE SURFACE HAVE
BEEN UNUSUALLY STRONG THE PAST SEVERAL HOURS... BRINGING AN
INCREASE IN MOISTURE AND RISING TEMPERATURES TO MIDDLE TENNESSEE.

AS THE COLD FRONT CLOSES IN ON MIDDLE TENNESSEE...THE POTENTIAL
FOR SEVERE WEATHER WILL INCREASE. THE PRIMARY THlREAT TO LOCAL
RESIDENTS ARE DAMAGING THUNDERSTORM WINDS...ALTHOUGH SOME SMALL
HAIL IS POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES
OF WEATHER INFORMATION AS THIS SITUATION CONTINUES TO DEVELOP.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 10:38 AM CSTSevere Thunderstorm WarningOHXHickman32 min
Nov 10, 11:01 AM CSTSevere Thunderstorm WarningOHXWilliamson34 min
Nov 10, 11:11 AM CSTSevere Thunderstorm WarningOHXDavidson49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.